A patient with cystic metastasis of medullary thyroid carcinoma (MTC) to the liver experienced increased lesion growth during vandetanib treatment, according to a case study published in Case Reports in Endocrinology.

“To the best of our knowledge, cystic metastasis from MTC has not been reported previously,” the authors said.

Treatment with vandetanib was initiated after the progression of liver metastasis. After treatment onset, the cysts rapidly increased in size in conjunction with increased levels of carcinoembryonic antigen (CEA), calcitonin, and liver enzymes including aspartate aminotransferase and alanine aminotransferase.


Continue Reading

After percutaneous liver cyst puncture failed to reduce abdominal distension and CEA and calcitonin levels remained elevated following a dose reduction of vandetanib, treatment was discontinued and replaced with lenvatinib. Serum levels of CEA and calcitonin had decreased 8 weeks after initiation of lenvatinib and liver enzyme levels had returned to the normal range.

Read more about vandetanib

“This case indicated that MTC may occur along with liver cysts, and an increase in the size of the liver cysts can cause elevation in serum liver enzyme levels. When the liver cysts increase in size and liver enzyme levels are elevated, the treatment may need to be changed,” the authors suggested.

The patient, a 46-year-old man from Japan, initially presented with a mass in his neck and a family history of thyroid cancer. He was found to have a thyroid tumor and multiple cysts in the liver. The patient received total thyroidectomy along with modified neck and upper mediastinum dissections to remove the thyroid tumor.

The liver metastasis continued to progress so vandetanib was initiated 4 months after surgery at a dose of 300 mg/day. The dose was decreased to 200 mg/day 44 months after surgery due to elevated serum creatinine levels. At 48 months, the dose was increased back to 300 mg/day when abdominal distension was observed and the liver cysts had increased to a diameter of 14 cm.

The authors stated that liver dysfunction is not a common adverse event of vandetanib treatment based on the results of a randomized, double-blind phase 3 trial.

“At the beginning of the treatment, we assumed that [liver cyst growth] was attributable to the effect of vandetanib treatment. However, the disease course indicated that liver dysfunction might have been caused by vandetanib,” they concluded.

Reference

Matsui A, Toda S, Murayama D, Iwasaki H. Effect of vandetanib treatment on cystic changes in the liver following metastasis from medullary thyroid carcinoma. Case Rep Endocrinol. 2022;2022:1-4. doi:10.1155/2022/9855403